Pulmonary vein thrombosis due to IVIG use in Guillain-Barre syndrome.
Kawar Y, and Starosta D. Pulmonary vein thrombosis due to IVIG use in Guillain-Barre syndrome. Am J Respir Crit Care Med 2017; 195.
Am J Respir Crit Care Med
PVT is a rare disorder, it has been previously described following lobectomy, lung transplant, metastatic cancer, and in multiple case reports as idiopathic. The true incidence of PVT is not well established. The following is a case of PVT, which occurred in the setting of Guillain-Barre syndrome treated with a course of IVIG. A-21-year old male patient with no significant past medical history who was admitted due to numbness and tingling in all four extremities associated with progressive ascending weakness. No history of thromboembolic disease, catheter intervention, or surgery. GBS was diagnosed based on physical exam along with positive findings on EMG and MRI spine. Further workup included RF, lead levels, RPR, B12, folate, Hep A/B/C, DNA antibodies, ENA antibodies including anti RNP and anti-Smith, vitamin B1, VDRL, and VZV all of which were unremarkable. ANA was positive 1:160. HIV ELISA was reactive, but PCR was negative. CSF fluid was negative for viral, bacterial, fungal cultures, AFB smear and malignant cells. Therapy with 5 day course of IVIG was initiated upon diagnosis. Patient became severely weak with respiratory distress requiring intubation. Due to the respiratory distress, CT PE protocol was performed showing no evidence of pulmonary artery or vein filling defects. Given persistent tachycardia while on the general practice unit, concern for PE arose thus a repeat CT PE protocol was performed. CT scan was negative for PE, however, it did show a filling defect of the right pulmonary vein that was highly suspicious for PVT given comparison to the initial CT PE, which had no evidence of filling defect in this vessel. 2D echocardiogram was performed showing normal LV and RV function, with a PAP of 19 mmHg with a negative bubble study. V/Q scan showed low probability for PE. Work-up for thrombophilia was negative. IV anticoagulation was started with transition to Coumadin prior to discharge for 3 months. This was discovered in the setting of GBS which was treated with IVIG. We know from literature that one of the side effects of IVIG can be venous and arterial thrombosis. We believe that our patient's PVT was related to administration of IVIG due to negative detailed laboratory work up in this case for other processes. This is a rare case of PVT as we were unable to find any other such case in literature, thus it is important to consider this as a possible complication of IVIG use.